North Carolina, 2014

Hail and Damaging Wind in North Carolina, May 27, 2014

May 27, 2014 · NWS MHX · 3 events in 2 counties and zones

An upper level disturbance crossed Eastern North Carolina during the afternoon and evening hours of May 27th, 2014. One storm became severe with quarter sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

An upper level disturbance crossed Eastern North Carolina during the afternoon and evening hours of May 27th, 2014. One storm became severe with quarter sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at May 27, 2:22 PM EST, 3 hours 6 minutes earlier.

Area forecast discussion, May 27, 2:22 PM EST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
322 PM EDT TUE MAY 27 2014

.SYNOPSIS...
A TROF OF LOW PRESSURE WILL LINGER ALONG THE COASTAL PLAIN TONIGHT
INTO WEDNESDAY. A BACKDOOR COLD FRONT WILL APPROACH FROM THE NORTH
WEDNESDAY NIGHT AND DROP THROUGH EASTERN NORTH CAROLINA THURSDAY.
HIGH PRESSURE NORTH OF THE GREAT LAKES FRIDAY WILL DROP SOUTH AND
WILL BE LOCATED OVER THE CAROLINAS MONDAY. THE HIGH WILL MOVE OFF
THE SOUTHEAST COAST TUESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 320 PM TUE...SCATTERED CONVECTION HAS TAKEN LONGER TO
DEVELOP THAN EXPECTED. HOWEVER CELLS ARE NOW BEGINNING TO DEVELOP
AND WILL SEE FURTHER DEVELOPMENT FOR THE REMAINDER OF THE
AFTERNOON. SHOWERS AND STORMS ASSOCIATED WITH A DISTURBANCE IN THE
850-700 MB LAYER PRESENTLY APPROACHING THE TRIANGLE WILL MOVE
ACROSS THE FORECAST AREA FROM LATE THIS AFTERNOON INTO THIS
EVENING AS THE DISTURBANCE MOVES EAST SOUTHEAST. ACTIVITY WILL
TAPER OFF AFTER MIDNIGHT AS THE SYSTEM MOVES OFF THE COAST.

&&

.SHORT TERM /WEDNESDAY/...
AS OF 320 PM TUE...SCATTERED CONVECTION WILL DEVELOP ONCE AGAIN
WEDNESDAY AFTERNOON AS BACKDOOR COLD FRONT APPROACHES FROM THE
NORTH WITH LEESIDE TROF LINGERING JUST TO THE WEST. DIFFICULT TO
PINPOINT ANY AREAS OF BETTER RAIN CHANCES SO HAVE BROADBRUSHED
CHANCE POPS THROUGHOUT AFTER 18Z.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
AS OF 320 PM TUESDAY...NO CHANGES IN THE FORECAST UPPER FLOW
THROUGH THE PERIOD WITH AN AMPLIFIED BLOCKING PATTERN CONTINUING
TO PREVAIL THROUGH THE LONG TERM WITH UPPER RIDGING OVER THE
CENTRAL CONUS PLACING EASTERN NC IN PREDOMINATELY NORTHWEST FLOW
ALOFT. SFC HIGH PRES WILL BE CENTERED OVER THE OFFSHORE WATERS
INTO WEDNESDAY PRODUCING A SOUTHWEST FLOW OF WARM AND MOIST AIR
ACROSS EASTERN NC. VERY WARM TEMPERATURES ARE EXPECTED WEDNESDAY
WITH HIGHS INTO THE LOWER 90S. A BACKDOOR COLD FRONT IS FORECAST
TO PUSH INTO NORTHERN PORTIONS OF THE REGION LATE WED...THEN MOVE
SLOWLY SOUTH ACROSS THE REGION WEDNESDAY NIGHT PROVIDING AN
ADDITIONAL FOCUS FOR SHOWERS AND TSTMS WITH MODEST INSTABILITY
CONTINUING ACROSS THE REGION THRU WED EVE.

THE MODELS HAVE COME INTO BETTER AGREEMENT WITH REGARDS TO TIMING
THE BACK DOOR COLD FRONT AS IT DRIFTS SOUTH ACROSS THE REGION
WEDNESDAY NIGHT AND THURSDAY. THE WEAKENING FRONT WILL BRIEFLY STALL
ACROSS SOUTHERN PORTIONS OF THE REGION THURSDAY BEFORE DRIFTING
SOUTH OF THE AREA THURSDAY NIGHT. THIS WILL KEEP A THREAT FOR
SHOWERS AND THUNDERSTORMS ACROSS THE AREA THURSDAY AND THURSDAY
NIGHT. THURSDAY AND THURSDAY NIGHT WARM ADVECTION ABOVE A SHALLOW
SURFACE BASED "COOL" LAYER WILL ENCOURAGE ISENTROPIC LIFT AND AID
THE PRECIPITATION THREAT BEHIND THE FRONT IN THE LOW LEVEL
NORTHEASTERLY FLOW. THIS PATTERN CONTINUES INTO FRIDAY MORNING THEN
DRIER AIR WILL FINALLY MOVE IN FROM THE NORTHEAST SETTING THE
STAGE FOR WHAT LOOKS LIKE A DRY AND PLEASANT WEEKEND FORECAST WITH
HIGH TEMPERATURES FORECAST TO RUN SLIGHTLY BELOW NORMAL IN THE
LOWER 80S.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
SHORT TERM /THROUGH WEDNESDAY MIDDAY/
AS OF 145 PM TUES...SCATTERED CUMULUS DEVELOPMENT ONGOING ACROSS
THE TAF SITES WITH POTENTIAL FOR SCATTERED THUNDERSTORMS TO
DEVELOP AND IMPACT AREA TAFS THROUGH 00/01Z. UNCERTAIN CONTINUES
WITH EXACT LOCATION SO WILL MENTION VCSH IN TAFS FOR NOW. SCT-BKN
CIGS EXPECTED THOUGH WILL REMAIN AOA 4K FT. GRADIENT WINDS WILL
GUST NEAR 20 KT OUT OF THE SW THIS AFTERNOON. SW WINDS SHOULD KEEP
THE BOUNDARY LAYER SUFFICIENTLY MIXED TO DIMINISH ANY FOG THREAT.
SW TO WSW WINDS CONTINUE WEDNESDAY WITH ISOLATED/SCATTERED SHOWERS
AND THUNDERSTORMS AGAIN POSSIBLE FOR AREA TERMINALS IN THE AFTERNOON.

LONG TERM /WEDNESDAY THROUGH SATURDAY/...
AS OF 320 PM TUESDAY...A BACK DOOR COLD FRONT WILL DRIFT SOUTH
ACROSS THE REGION WEDNESDAY NIGHT AND THURSDAY PRODUCING A CHANCE
OF SHOWERS/TSTMS AND REDUCED CIGS/VSBYS. THE PRECIPITATION THREAT
IS FORECAST TO CONTINUE BEHIND THE FRONT THROUGH FRIDAY MORNING
WITH CHANCES FOR SUB VFR CONDITIONS. DRIER AIR IS FORECAST TO MOVE
ACROSS THE AREA LATE FRIDAY INTO THE WEEKEND WITH PREDOMINANT VFR
CONDITIONS.

&&

.MARINE...
SHORT TERM /TONIGHT AND WED/
AS OF 320 PM TUE...NO BIG CHANGES IN THE SHORT TERM. BERMUDA HIGH
WILL CONTINUE TO EXTEND INTO THE SOUTHEAST STATES TONIGHT AND
WEDNESDAY WITH A SURFACE TROF NEAR THE COASTAL PLAIN. THE PRESSURE
GRADIENT WILL LOOSEN OVERNIGHT INTO WEDNESDAY RESULTING IN
DECREASING WIND SPEEDS. SEAS WILL SUBSIDE AS WELL AND CURRENT
ENDING TIMES FOR SMALL CRAFT ADVISORIES STILL LOOK GOOD SO NO
CHANGES THERE.

LONG TERM /WEDNESDAY THROUGH SATURDAY/...
AS OF 320 PM TUESDAY...A BACK DOOR COLD FRONT IS FORECAST TO DRIFT
SLOWLY SOUTH ACROSS THE WATERS WEDNESDAY NIGHT AND THURSDAY. THE
FRONT IS EXPECTED TO PASS SOUTH OF THE SOUTHERN WATERS LATE
THURSDAY. AHEAD OF THE FRONT SW FLOW OF 10 TO 15 KT (15 TO 20 KT
OVER THE CENTRAL WATERS) IS EXPECTED. BEHIND THE FRONT WEDNESDAY
NIGHT AND THURSDAY THE FLOW WILL SHIFT TO NE AROUND 15 KT. NE
WINDS ARE FORECAST TO DIMINISH TO AROUND 10 KT FRIDAY BUT THEN
INCREASE TO 15 AGAIN DURING SATURDAY. SEAS WILL BE 2-4 FT
WEDNESDAY (UP TO 5 FT OUTER CENTRAL WATERS) THEN INCREASE TO 3 TO
5 FT BEHIND THE FRONT LATE THURSDAY/THURSDAY NIGHT CENTRAL AND
NORTHERN WATERS. SEAS SHOULD SUBSIDE TO 2 TO 4 FT FRIDAY BEFORE
POSSIBLY INCREASING BACK UP TO 3 TO 5 FT CENTRAL/NORTHERN WATERS
SATURDAY.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 7 AM EDT WEDNESDAY FOR AMZ152-154.
     SMALL CRAFT ADVISORY UNTIL 3 AM EDT WEDNESDAY FOR AMZ135-156-
     158.

&&

SYNOPSIS...HSA
NEAR TERM...HSA
SHORT TERM...HSA
LONG TERM...JBM
AVIATION...DAG/JBM
MARINE...HSA/JBM
Hazardous weather outlook, May 27, 2:35 PM EST, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
335 PM EDT TUE MAY 27 2014

NCZ029-044>047-079>081-090>094-281945-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-
335 PM EDT TUE MAY 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EARLY
EVENING. A STORM OR TWO MAY BECOME STRONG TO SEVERE...WITH THE
MAIN THREAT STRONG DOWNBURST WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ095-098-104-281945-
CARTERET-ONSLOW-OUTER BANKS HYDE-
335 PM EDT TUE MAY 27 2014

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH WEDNESDAY EVENING
BETWEEN CAPE LOOKOUT AND SURF CITY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EARLY
EVENING...ESPECIALLY AWAY FROM THE IMMEDIATE COAST. A STORM OR
TWO MAY BECOME STRONG TO SEVERE...WITH THE MAIN THREAT STRONG
DOWNBURST WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ103-281945-
OUTER BANKS DARE-
335 PM EDT TUE MAY 27 2014

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH WEDNESDAY EVENING
BETWEEN CAPE HATTERAS AND HATTERAS INLET...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EARLY
EVENING...ESPECIALLY AWAY FROM THE IMMEDIATE COAST. A STORM OR
TWO MAY BECOME STRONG TO SEVERE...WITH THE MAIN THREAT STRONG
DOWNBURST WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 27, 3:55 PM EST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
455 PM EDT TUE MAY 27 2014

NCZ103-272145-
OUTER BANKS DARE-
455 PM EDT TUE MAY 27 2014

...A STRONG THUNDERSTORM WILL MOVE ACROSS OUTER BANKS DARE COUNTY
THROUGH 545 PM EDT...

AT 455 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
WANCHESE...OR ABOUT 7 MILES SOUTHEAST OF MANNS HARBOR...MOVING EAST
AT 15 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...WANCHESE...OUTER
BANKS FISHING PIER...OUTER BANKS FISHING PIER...BODIE ISLAND
LIGHTHOUSE.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

&&

LAT...LON 3567 7551 3576 7553 3576 7559 3579 7555
      3580 7557 3579 7558 3580 7560 3584 7559
      3580 7562 3583 7568 3586 7567 3590 7570
      3594 7570 3591 7562 3593 7562 3599 7570
      3602 7570 3602 7565 3574 7549 3565 7547
TIME...MOT...LOC 2055Z 275DEG 11KT 3582 7565

29
Special weather statement, May 27, 4:02 PM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
502 PM EDT TUE MAY 27 2014

NCZ090>093-098-272145-
CRAVEN-DUPLIN-JONES-LENOIR-ONSLOW-
502 PM EDT TUE MAY 27 2014

...STRONG THUNDERSTORMS WILL MOVE ACROSS ONSLOW...CRAVEN...DUPLIN...
JONES AND LENOIR COUNTIES THROUGH 545 PM EDT...

AT 501 PM EDT...DOPPLER RADAR INDICATED A BROKEN LINE OF STRONG
THUNDERSTORMS EXTENDING FROM 9 MILES SOUTHEAST OF LA GRANGE TO 9
MILES NORTHWEST OF WALLACE...MOVING EAST AT 15 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...KORNEGAY...
WOODINGTON......DEEP RUN...PINK HILL...KINSTON...GREENEVERS...POTTERS
HILL......BEULAVILLE.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

&&

LAT...LON 3490 7815 3503 7816 3518 7798 3518 7793
      3516 7790 3518 7785 3531 7783 3522 7710
      3478 7778 3486 7816
TIME...MOT...LOC 2101Z 270DEG 12KT 3518 7771 3484 7810

29
Special weather statement, May 27, 5:05 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
605 PM EDT TUE MAY 27 2014

NCZ090>093-098-272245-
CRAVEN-DUPLIN-JONES-LENOIR-ONSLOW-
605 PM EDT TUE MAY 27 2014

...STRONG THUNDERSTORMS WILL MOVE ACROSS ONSLOW...CRAVEN...DUPLIN...
JONES AND LENOIR COUNTIES THROUGH 645 PM EDT...

AT 604 PM EDT...DOPPLER RADAR INDICATED A BROKEN LINE OF STRONG
THUNDERSTORMS EXTENDING FROM KINSTON TO CHINQUAPIN...MOVING EAST AT
20 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...GRAINGERS...PLEASANT
HILL...TAYLORS CORNER...ALBERT J ELLIS AIRPORT...PHILLIPS
CROSSROADS...FORT BARNWELL.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

&&

LAT...LON 3532 7709 3473 7731 3473 7793 3532 7767
TIME...MOT...LOC 2204Z 270DEG 17KT 3530 7757 3482 7779

29

The radar

The Morehead City radar (KMHX), 67 km away, was scanning. The volume nearest the first event began at 22:29 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Onslow

When
May 27, 5:28 PM EST
Where
Onslow County, 2.07 mi ESE of Haw Branch
Measured
1 in hail
Reported by
911 Call Center
Coordinates
34.914, -77.589

Onslow County 911 center relayed report of quarter size hail near the Hwy 24 and Hwy 258 intersection.

Hail, Duplin

When
May 27, 8:20 PM EST
Where
Duplin County, 2.68 mi SW of Murphey
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
34.770, -77.960

Broadcast media relayed public report of dime size hail.

Thunderstorm Wind, Duplin

When
May 27, 8:25 PM EST
Where
Duplin County, 0.58 mi NNW of Wallace
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.737, -78.005

Duplin County law enforcement reported a tree fell and knocked a down power pole on Sloan Street in Wallace.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2014Every state in 2014This day in weather historyWarnings in North Carolina, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 524223, 524224, 524225.